Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 1, NWS Little Rock, AR

February 24, 2001Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at Feb 24, 2001, 2:35 PM CST for Polk County, Scott County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 24, 2001, 2:35 PM CST (20:35 UTC)
Expired
Feb 24, 2001, 3:10 PM CST
In force
35 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 83 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 2:35 PM CSTHail 1.75Ink, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:30 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
696 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 242036
TORLIT
ARC113-127-242110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
235 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN SCOTT COUNTY IN WESTERN ARKANSAS
  EASTERN POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 310 PM CST

* AT 233 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER EAST CENTRAL POLK COUNTY...OR ABOUT 9 MILES EAST OF
  MENA...MOVING NORTHEAST AT 60 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BETWEEN INK AND CHERRY HILL AROUND 245 PM CST
  CEDAR CREEK AROUND 255 PM CST 

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3454 9423 3443 9408 3453 9393 3467 9393
          3468 9388 3471 9386 3471 9381 3475 9384
v          3482 9395

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Feb 24, 2:30 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 24, 2:30 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CST SAT FEB 24 2001

MODELS CONTINUE PUSHING THE COLD FRONT ACROSS ARKANSAS VERY QUICKLY
TONIGHT. THIS WILL TRANSLATE TO LOW POPS ON THE WEST AND CHANCE POPS
CENTRAL AND EAST SECTIONS EARLY TONIGHT. CLOUDS WILL BE CLEARING
FROM WEST TO EAST. BREEZE CONDITIONS WILL PREVAIL TONIGHT AND
SUNDAY. MOSTLY SUNNY SKIES FOR SUNDAY...BUT BREEZY WINDS WILL MAKE
IT FEEL COOLER THAN THE ACTUAL TEMPERATURES. HIGHS SUNDAY EXPECTED
TO RANGE FROM THE MID 50S NORTH TO THE UPPER 60S SOUTH. PARTLY
CLOUDY AND BACK IN THE 30S FOR SUNDAY NIGHT. INCREASING CLOUDS
MONDAY. THE EARLY PART OF THE EXTENDED STILL A GOOD BET FOR BEING
WET. 32

.LIT...NONE.

In the hours before

Special weather statement, Feb 24, 11:12 AM CST, 3 hours 23 minutes before
ARZ003-004-012-013-021-022-030-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1112 AM CST SAT FEB 24 2001

...TORNADO WATCHES NO. 30 AND 31 ARE IN EFFECT FOR PARTS OF WESTERN
AND NORTH CENTRAL ARKANSAS UNTIL 5 THIS AFTERNOON...

A STRONG FRONT AND LOW PRESSURE CENTER IS MOVING INTO CENTRAL
OKLAHOMA THIS MORNING...AND IT WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD OF
THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS TODAY AND CHECK YOUR
SEVERE WEATHER PREPARATIONS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS WILL
LIKELY BE ACTIVATED LATER TODAYH.

32
Special weather statement, Feb 24, 11:22 AM CST, 3 hours 13 minutes before
ARZ003-004-012-013-021-022-030-037-038-040-041-052-242300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1122 AM CST SAT FEB 24 2001

...TORNADO WATCHES NO. 30 AND 31 ARE IN EFFECT FOR PARTS OF WESTERN
AND NORTH CENTRAL ARKANSAS UNTIL 5 THIS AFTERNOON...

A STRONG FRONT AND LOW PRESSURE CENTER IS MOVING INTO CENTRAL
OKLAHOMA THIS MORNING...AND IT WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD OF
THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS TODAY AND CHECK YOUR
SEVERE WEATHER PREPARATIONS.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS WI-LL
LIKELY BE ACTIVATED LATER TODAY.

32
Special weather statement, Feb 24, 1:25 PM CST, 1 hour 10 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-250000-

SEVERE WEATHER OUTLOOK...CORRECT ENDING FOR NWR
NATIONAL WEATHER SERVICE LITTLE ROCK AR
125 PM CST SAT FEB 24 2001

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

A STRONG FRONT AND LOW PRESSURE CENTER MOVED INTO CENTRAL
OKLAHOMA THIS MORNING...AND WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD
OF THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING. TORNADO WATCHES NO. 30 AND 31 ARE IN
EFFECT FOR PARTS OF WESTERN AND NORTH-CENTRAL ARKANSAS UNTIL 5 PM.
MORE WATCHES ARE LIKELY THIS AFTERNOON AS THE SYSTEM MOVES
EASTWARD.

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR MOST OF ARKANSAS
FOR THIS AFTERNOON AND THIS EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS THIS AFTERNOON AND CHECK
YOUR SEVERE WEATHER PREPARATIONS.

&&

38

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:33 PM CSTSevere Thunderstorm WarningLZKPolk, Scott57 min
Feb 24, 1:58 PM CSTSevere Thunderstorm WarningLZKLogan62 min
Feb 24, 2:13 PM CSTSevere Thunderstorm WarningLZKJohnson62 min
Feb 24, 2:23 PM CSTSevere Thunderstorm WarningLZKPolk, Scott47 min
Feb 24, 2:27 PM CSTSevere Thunderstorm WarningLZKBoone, Newton63 min
Feb 24, 2:48 PM CSTSevere Thunderstorm WarningLZKYell57 min
Feb 24, 2:53 PM CSTSevere Thunderstorm WarningLZKMontgomery, Pike67 min
Feb 24, 2:59 PM CSTSevere Thunderstorm WarningLZKHot Spring, Saline46 min
Feb 24, 3:00 PM CSTSevere Thunderstorm WarningLZKLogan30 min
Feb 24, 3:13 PM CSTTornado WarningLZKGrant, Saline32 min
Feb 24, 3:15 PM CSTSevere Thunderstorm WarningLZKJohnson, Pope60 min
Feb 24, 3:29 PM CSTTornado WarningLZKPulaski46 min
Feb 24, 3:34 PM CSTSevere Thunderstorm WarningLZKSearcy56 min
Feb 24, 3:41 PM CSTSevere Thunderstorm WarningLZKGarland, Perry, Yell64 min
Feb 24, 3:53 PM CSTSevere Thunderstorm WarningLZKConway, Van Buren67 min
Feb 24, 3:55 PM CSTTornado WarningLZKLonoke50 min
Feb 24, 4:04 PM CSTSevere Thunderstorm WarningLZKClark, Hot Spring41 min
Feb 24, 4:07 PM CSTTornado WarningLZKSearcy, Stone, Van Buren38 min
Feb 24, 4:10 PM CSTSevere Thunderstorm WarningLZKBaxter35 min
Feb 24, 4:13 PM CSTTornado WarningLZKWhite47 min
Feb 24, 4:23 PM CSTTornado WarningLZKBaxter, Fulton, Izard67 min
Feb 24, 4:32 PM CSTTornado WarningLZKPrairie, White43 min
Feb 24, 4:42 PM CSTSevere Thunderstorm WarningLZKClark, Hot Spring, Saline63 min
Feb 24, 4:42 PM CSTSevere Thunderstorm WarningLZKFaulkner, Perry, Pulaski63 min
Feb 24, 4:42 PM CSTSevere Thunderstorm WarningLZKCleburne, Conway, Stone, Van Buren63 min
Feb 24, 4:55 PM CSTSevere Thunderstorm WarningLZKJefferson, Lonoke50 min
Feb 24, 4:59 PM CSTSevere Thunderstorm WarningLZKDallas, Grant46 min
Feb 24, 5:01 PM CSTSevere Thunderstorm WarningLZKJackson29 min
Feb 24, 5:10 PM CSTSevere Thunderstorm WarningLZKWoodruff30 min
Feb 24, 5:23 PM CSTTornado WarningLZKJackson37 min
Feb 24, 5:29 PM CSTTornado WarningLZKDrew46 min
Feb 24, 5:34 PM CSTSevere Thunderstorm WarningLZKCleburne, Independence, White56 min
Feb 24, 5:34 PM CSTSevere Thunderstorm WarningLZKLonoke56 min
Feb 24, 5:47 PM CSTSevere Thunderstorm WarningLZKGrant, Jefferson43 min
Feb 24, 5:54 PM CSTTornado WarningLZKDesha51 min

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.